Alert archive / Michigan / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 38, NWS Grand Rapids, MI

May 29, 2011Barry County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 29, 2011, 4:08 PM EDT for Barry County, Michigan. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2011, 4:08 PM EDT (20:08 UTC)
Expired
May 29, 2011, 5:00 PM EDT
In force
52 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Barry County, MI

The radar

The Grand Rapids radar (KGRR), 33 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 1:29 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-294 J/kg
Mixed-layer LCL
499 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
298 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS53 KGRR 292008
SVRGRR
MIC015-292100-
/O.NEW.KGRR.SV.W.0038.110529T2008Z-110529T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
408 PM EDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BARRY COUNTY IN SOUTHWEST MICHIGAN...

* UNTIL 500 PM EDT

* AT 404 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL. 
  THIS STORM WAS LOCATED NEAR HASTINGS..AND MOVING EAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HASTINGS...           MIDDLEVILLE...        NASHVILLE...
  MORGAN...             ASSYRIA...            BANFIELD...
  HICKORY CORNERS...    IRVING...             LACEY...
  DOWLING...            DELTON...             FREEPORT...
  ORANGEVILLE...        WOODLAND...           CARLTON CENTER...
  WELCOME CORNERS...    MILO...               COATS GROVE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES
PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT
DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4277 8555 4277 8508 4242 8507 4242 8554
TIME...MOT...LOC 2008Z 252DEG 40KT 4258 8535
WIND...HAIL <50MPH 1.00IN

$$

TJT
1 follow-up statement
111 
WWUS53 KGRR 292029
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
429 PM EDT SUN MAY 29 2011

MIC015-292100-
/O.CON.KGRR.SV.W.0038.000000T0000Z-110529T2100Z/
BARRY MI-
429 PM EDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BARRY COUNTY
UNTIL 500 PM EDT...

AT 422 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH WAS LOCATED 9 MILES 
SOUTH OF HASTINGS. THIS THUNDERSTORMS WAS MOVING EAST AT 45 MPH.

A TORNADO WARNING IS ALSO IN EFFECT FOR SOUTHEAST BARRY COUNTY.

LOCATIONS IMPACTED INCLUDE...
  HASTINGS...           NASHVILLE...          MORGAN...
  ASSYRIA...            BANFIELD...           HICKORY CORNERS...
  IRVING...             LACEY...              DOWLING...
  DELTON...             FREEPORT...           ORANGEVILLE...
  WOODLAND...           CARLTON CENTER...     WELCOME CORNERS...
  MILO...               COATS GROVE...        HASTINGS MUNI ARPT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. TAKE COVER NOW...MOVE
TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.
THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT
DAMAGE TO PROPERTY.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4257 8554 4267 8548 4277 8531 4277 8508
      4242 8507 4242 8554
TIME...MOT...LOC 2026Z 243DEG 59KT 4255 8521
WIND...HAIL 60MPH 1.00IN

$$

DUKE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:40 PM EDT, 28 minutes earlier.

Area forecast discussion, May 29, 3:40 PM EDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT SUN MAY 29 2011

LATEST UPDATE...MESOSCALE...

.SYNOPSIS...(401 AM EDT SUN MAY 29 2011)
A WARM FRONT WILL BE APPROACHING LOWER MICHIGAN FROM THE SOUTH
DURING THE DAY TODAY. SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG THE WARM FRONT AND MOVE IN ACROSS SOUTHERN LOWER
MICHIGAN. SOME OF THESE STORMS COULD BECOME SEVERE. THE WARM FRONT
WILL MOVE NORTH OF THE AREA BY MONDAY...AND ALLOW FOR A VERY WARM
AIR MASS TO MOVE OVER LOWER MICHIGAN. HIGHS IN THE UPPER 80S TO
LOWER 90S CAN BE EXPECTED ACROSS MOST OF THE AREA MONDAY AND TUESDAY.

&&

.MESOSCALE...(340 PM EDT SUN MAY 29 2011)

MIXED LAYER CAPE SHOWS INCREASING CAPE VALUES AHEAD OF THE COMPLEX
ALONG INTERSTATE 94 WITH VALUES UP AROUND 2000 J/KG.  DEEP LAYER
SHEAR WAS UP TO 50 KNOTS SUPPORTING ORGANIZED CONVECTION.  THE SFC
TO 1 KM SHEAR AXIS HAS INCREASED TO 25 KNOTS INTO VAN BUREN COUNTY
SUGGESTING AN INCREASED RISK FOR TORNADOES ALONG THE INTERSTATE 94
CORRIDOR.  THE SFC FLOW REMAINS BACKED IN THIS REGION.

PRECIPITABLE WATER VALUES HAVE INCREASED TO 1.9 INCHES WITH THE
COMPLEX AND MOISTURE TRANSPORT REMAINS HIGH ON THE SOUTHWEST SIDE OF
THE COMPLEX WHERE NEW DEVELOPMENT WAS OCCURRING.  THUS THE FLASH
FLOOD RISK IS INCREASING WITH THIS EVENT.

&&

.SHORT TERM...(401 AM EDT SUN MAY 29 2011)
(TODAY THROUGH TUESDAY)
MAIN CONCERNS THROUGH THE SHORT TERM ARE THE CONVECTION TRENDS AND
SEVERE WX POTENTIAL FOR TODAY WITH THE WARM FRONT...AND THEN AGAIN
ON TUESDAY WITH THE COLD FRONT.

THE FRONTAL SYSTEM THAT WAS SUPPOSED TO BE BRINGING US A ROUND OF
CONVECTION EARLY THIS MORNING HAS DROPPED FURTHER SOUTH THAN
ANTICIPATED DUE TO THE ROBUST WAVE OF CONVECTION ACROSS IN AND OH ON
SAT. THE FRONT CURRENTLY EXTENDS IN AN ARC ALONG A KSTL AND KIND
LINE AS OF 08Z THIS MORNING. THE FRONT IS SHOWING SIGNS OF TURNING
NORTH AS A WARM FRONT AS THERE IS CONVECTION DEVELOPING NORTH OF THE
FRONT ACROSS KS...MO...IL...AND IN. THE WARM ADVECTION ALOFT OVER MI
IS TRYING TO PRODUCE A FEW LIGHT SHOWERS...BUT THEY ARE NOT ABLE TO
SUSTAIN THEMSELVES ATTM.

WE ARE EXPECTING THE WARM FRONT TO CONTINUE TO MOVE NORTH AS THE
UPPER RIDGE BUILDS JUST TO OUR WEST IN RESPONSE TO THE DIGGING LOW
OUT WEST. THIS RIDGE BUILDING SHOULD NOW OVERRIDE ANY OUTFLOWS FROM
CONVECTION...AND HELP TO PUSH THE WARM FRONT NORTH. THE CONVECTION
THAT IS FIRING ALONG THE FRONT NOW IS SHOWN BY THE MODELS TO
TRANSLATE INTO THE SRN PORTION OF THE CWFA LATER THIS MORNING AND
THIS AFTERNOON AS THE WARM FRONT HEADS NORTH.

WE EXPECT SCATTERED CONVECTION TO DEVELOP JUST NORTH OF THE
FRONT...AND WE COULD SEE A LINE OR TWO ORGANIZE TO OUR WEST AND MOVE
IN THIS AFTERNOON AND THIS EVENING. STRONG DEEP LAYER SHEAR OF
AROUND 40+ KNOTS ALIGNED WITH THE STORM MOTION WILL HELP THE STORMS
TO MOVE PRETTY GOOD TO THE ENE. THESE STORMS WILL BE SOMEWHAT
ELEVATED...BUT THE INVERSION WILL NOT BE EXCEPTIONALLY STRONG OR
DEEP...SO WE COULD SEE SOME WIND DAMAGE OCCUR FROM THESE STORMS. WE
ALSO CAN NOT RULE OUT A TORNADO NEAR THE FRONT WITH THE DECENT
DIRECTIONAL WIND SHEAR/HELICITY IN THE LOWER LEVELS. LCL/S SHOULD
ALSO BE SOMEWHAT LOW WITH THE MOIST AIR MASS IN PLACE.

WE WILL SEE THE BIGGEST PUSH OF THE FRONT TO THE NORTH THIS EVENING
AND OVERNIGHT AS THE UPPER RIDGE GETS BUILT UP QUITE A BIT. THIS
WILL TAKE THE WARM FRONT NORTH OF THE AREA...AND ESSENTIALLY END THE
PCPN/SEVERE THREAT. THE ATMOSPHERE BECOMES CAPPED BETWEEN 850 MB AND
700 MB AS TEMPS IN THAT LAYER WARM TO ALMOST THE MID TEENS C. 850 MB
TEMPS ARE EXPECTED TO WARM TO AROUND 20C OR LOWER 20S BY MON
AFTERNOON. WITH A GOOD DEAL OF SUN AROUND...THIS WILL SUPPORT HIGHS
IN THE LOWER 90S. THIS RIDGE WILL HOLD IN PLACE UNTIL EARLY
TUE...AND SUPPORT DRY WX AND HOT TEMPS UNTIL TUE AFTERNOON.

TUE AFTERNOON...THE UPPER RIDGE WILL BREAK DOWN...AND ALLOW THE
STRONG UPPER SYSTEM TO MISS US TO THE NW. WE WILL INITIALLY BE
CAPPED ON TUE...AND THAT SHOULD BREAK DOWN AS THE UPPER LOW IS IN
THE REGION. THE COLD FRONT IS CURRENTLY SHOWN TO COME IN JUST AFTER
PEAK HEATING...AND SHOULD BE ABLE TO TAKE ADVANTAGE OF STRONG
RESIDUAL INSTABILITY. WIND FIELDS ALOFT ON THE PERIPHERY OF THE
UPPER LOW WILL BE INCREASING...AND DEEP LAYER SHEAR WILL INCREASE AS
A RESULT TO 35 KNOTS BY 00Z WED AND HIGHER BEYOND. WE COULD BE
LOOKING AT A DECENT SEVERE WX EVENT TUE AFTERNOON IF THE FRONT CAN
COME IN JUST EARLY ENOUGH BEFORE DIURNAL INSTABILITY IS LOST.

&&

.LONG TERM...(401 AM EDT SUN MAY 29 2011)
(TUESDAY NIGHT THROUGH SATURDAY)
00Z GFS AND ECMWF ARE IN DECENT AGREEMENT SHOWING THE FRONT THROUGH
BY 12Z WEDNESDAY. SHOULD BE A PERIOD OF DRY WEATHER FOR WEDNESDAY
AND MAYBE THURSDAY...BUT WARM AIR ADVECTION AND SOME WEAK MOISTURE
RETURN MAY BRING A FEW SHOWERS IN BY THURSDAY NIGHT. LEFT THOSE
PERIODS DRY BUT ADDED SLIGHT CHANCE POPS FOR FRIDAY BASED ON MODEL
TRENDS AND TO MATCH WITH SURROUNDING OFFICES.

&&

.AVIATION...(140 PM EDT SUN MAY 29 2011)
EXPECTING GENERALLY MVFR CONDITIONS ACROSS THE AREA WITH IFR
CONDITIONS THROUGH 22Z IN STRONG TO SEVERE THUNDERSTORMS...
ESPECIALLY FOR THE SOUTHERN TAF SITES. RAIN WITH A FEW THUNDERSTORMS
WILL CONTINUE INTO THE EARLY EVENING. LIGHT FOG IS EXPECTED TO FORM
AGAIN TONIGHT WITH DECREASING CLOUD COVER. WINDS WILL BE LIGHT
EXCEPT NEAR THE STORMS... WHERE STRONG GUSTY WINDS OVER 60 KNOTS ARE
POSSIBLE.

&&

.MARINE...(401 AM EDT SUN MAY 29 2011)
THE BIGGEST CONCERN FOR MARINE INTERESTS CONTINUES TO BE THE FOG IN
PLACE OVER THE LAKE. THE VERY WARM AND MOIST AIR MASS MOVING IN OVER
THE COOL LAKE WATERS IS HELPING TO PRODUCE THIS FOG. THIS WILL
LIKELY CONTINUE TO BE THE CASE THROUGH MOST OF TUESDAY. WINDS ARE
NOT EXPECTED TO BE A MAJOR PROBLEM THROUGH THIS EVENING. WINDS WILL
PICK UP TONIGHT AS A STRONGER GRADIENT MOVES IN PLACE ACROSS LAKE
MICHIGAN. WE COULD BE LOOKING AT A SMALL CRAFT ADVISORY BEING NEEDED
BY MONDAY MORNING. WINDS LOOK LIKE THEY WILL THEN REMAIN UP THROUGH
WEDNESDAY BEFORE WINDS DIMINISH.

&&

.HYDROLOGY...(401 AM EDT SUN MAY 29 2011)
MAIN PERIOD OF CONCERN FOR HYDROLOGY IS TODAY. NICE PLUME OF DEEP
MOISTURE JUST NORTH OF THE WARM FRONT WITH PRECIPITABLE WATERS
BETWEEN 1.5 AND 1.75 INCHES...WILL MOVE OVER THE AREA BY THIS
AFTERNOON AND WILL REMAIN INTO THIS EVENING BEFORE SHIFTING NORTH.
WHILE THIS PLUME OF DEEP MOISTURE IS OVERHEAD...WE COULD SEE SOME
TRAINING OF STORMS THAT WOULD BE CAPABLE OF PRODUCING HEAVY RAIN.
WHERE THIS SETS UP...AND HOW LONG IT WOULD SIT IN ONE PLACE IS STILL
A BIT UNCERTAIN...ENOUGH TO KEEP FROM ISSUING A WATCH FOR NOW. BASIN
AVERAGES SHOULD BE UP TO AROUND AN INCH...HOWEVER LOCAL AREAS COULD
SEE HIGHER AMOUNTS.

ONCE THE RAIN SHIFTS NORTH OF THE AREA TONIGHT...WE WILL SEE A BREAK
IN THE RAINFALL. THE FOCUS WILL THEN BE SHIFTED TO THE RIVER
FORECAST POINTS AS RIVERS ARE ALREADY HIGH...ESPECIALLY ACROSS THE
SOUTH. AS ALL OF THE RUNOFF GETS INTO THE SYSTEM...SOME HEADLINES
MAY BE NEEDED FOR SOME OF THE RIVER FORECAST POINTS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT FOR MUCH OF SRN
LOWER MI.
LM...DENSE FOG ADVISORY ST. JOE TO MANISTEE THROUGH SUNDAY NIGHT.

&&

SYNOPSIS:    NJJ
SHORT TERM:  NJJ
MESOSCALE:   MJS
LONG TERM:   OSTUNO
AVIATION:    63
MARINE:      NJJ
HYDROLOGY:   NJJ
Hazardous weather outlook, May 29, 12:10 PM EDT, 3 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1210 PM EDT SUN MAY 29 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1210 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS...SOME SEVERE...ARE EXPECTED THIS AFTERNOON AND
EVENING...MAINLY BETWEEN 1 PM AND 8 PM EDT...AND PARTICULARLY IN THE
3 TO 6 PM TIMEFRAME.

THE BEST THREAT AREA FOR SEVERE WEATHER DURING THIS TIME IS SOUTH OF
INTERSTATE 96. THE PRIMARY SEVERE THREAT IS DAMAGING WIND GUSTS...
HOWEVER HAIL OF UP TO AN INCH IN DIAMETER AND EVEN A TORNADO ARE NOT
OUT OF THE QUESTION. STORM MOTION WILL BE EAST AT 45 MPH.

LOCALLY HEAVY RAIN ASSOCIATED WITH A WARM FRONT COMBINED WITH
SATURATED GROUND COULD LEAD TO AREAS OF FLOODING THIS EVENING INTO
THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A COLD FRONT COULD BRING A LINE OF SEVERE STORMS ON TUESDAY
AFTERNOON OR EVENING. THE MAIN THREATS WILL BE STRONG WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON OR EVENING.

LMZ844>849-300915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1210 PM EDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED TO CROSS
SOUTHERN LAKE MICHIGAN THIS AFTERNOON...PARTICULARLY IN THE NOON TO
3 PM EDT TIMEFRAME. THE MAIN CONCERN WITH THESE STORMS IS WIND GUSTS
OVER 60 MPH AS THEY MOVE EAST AT 45 MPH...HOWEVER HAIL UP TO ONE
INCH IN DIAMETER AND EVEN A WATERSPOUT CANNOT BE RULED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
DENSE FOG CAN BE EXPECTED INTO TUESDAY. A COLD FRONT COULD BRING A
LINE OF SEVERE STORMS ON TUESDAY AFTERNOON OR EVENING. THE MAIN
THREATS WILL BE STRONG WINDS AND LARGE HAIL.

OSTUNO TJT

In the hours before

Special weather statement, May 29, 12:55 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1255 PM EDT SUN MAY 29 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-291845-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
1255 PM EDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AN INTENSIFYING LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO CROSS
SOUTHERN LAKE MICHIGAN AND MUCH OF SOUTHERN LOWER MICHIGAN THIS
AFTERNOON. AREAS SOUTH OF INTERSTATE 96 AND PARTICULARLY ALONG AND
SOUTH OF THE I-94 CORRIDOR HAVE A SIGNIFICANT CHANCE OF EXPERIENCING
VERY DAMAGING WINDS THIS AFTERNOON. A SEVERE THUNDERSTORM WATCH WILL
LIKELY BE ISSUED FOR THIS AREA SHORTLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NOW IS THE TIME TO PREPARE FOR SEVERE WEATHER. PAY CLOSE ATTENTION
TO FURTHER UPDATES. PLAN TO TAKE SHELTER QUICKLY WHEN SKIES
DARKEN...AS THIS LINE OF STORMS IS EXPECTED TO MOVE VERY QUICKLY TO
THE EAST AT 45 MPH OR GREATER. FREQUENT DEADLY LIGHTNING...VERY
HEAVY RAIN...AND LOCALIZED FLOODING ALSO CAN BE EXPECTED LATER THIS
AFTERNOON WITH THESE STORMS.

TJT
Special weather statement, May 29, 1:39 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
139 PM EDT SUN MAY 29 2011

MIZ056-064-071-291830-
ALLEGAN-OTTAWA-VAN BUREN-
139 PM EDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
LINE OF STRONG THUNDERSTORMS NEAR SOUTH HAVEN...MOVING NORTHEAST AT
30 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THESE STORMS.

A SECOND LINE OF THUNDERSTORMS THAT HAS MOVED OFFSHORE FROM CHICAGO
IS EXPECTED TO REACH THE LAKESHORE AROUND 230 PM EDT. THESE STORMS
MAY HAVE VERY DAMAGING WINDS AND A SEVERE THUNDERSTORM WARNING FOR
THE AREA MAY BE REQUIRED BY 230 PM EDT.

LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        HOLLAND...            SAUGATUCK...
  ALLEGAN...            BEECHWOOD...          DECATUR...
  BANGOR...             PAW PAW...            HUDSONVILLE...
  FENNVILLE...          PLAINWELL...          WAYLAND...
  VAN BUREN STATE PARK...                     PORTER TWP...
  MCDONALD...           PALISADES PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING FOR
SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8622 4223 8622 4225 8636 4249 8625
      4264 8624 4270 8621 4291 8622 4292 8578
      4277 8578 4277 8555 4242 8555 4242 8577
      4207 8577
TIME...MOT...LOC 1733Z 228DEG 28KT 4252 8651 4239 8614

TJT
Special weather statement, May 29, 2:25 PM EDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
225 PM EDT SUN MAY 29 2011

MIZ056-064-071-291945-
ALLEGAN-OTTAWA-VAN BUREN-
225 PM EDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
OVAL BEACH TO JUST NORTHWEST OF ST. JOSEPH...MOVING NORTHEAST AT
50 MPH. THESE STORMS SHOULD MOVE ONSHORE BETWEEN 235 AND 250 PM EDT.

PEA SIZE HAIL... UP TO 55 MPH WINDS...CONTINUOUS CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        GRAND HAVEN...        HOLLAND...
  SAUGATUCK...          ALLEGAN...            BEECHWOOD...
  DECATUR...            BANGOR...             PAW PAW...
  HUDSONVILLE...        COOPERSVILLE...       FENNVILLE...
  PLAINWELL...          WAYLAND...
  VAN BUREN STATE PARK...                     PORTER TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. THESE STORMS ARE PRODUCING A LARGE AMOUNT OF
LIGHTNING. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT SUNDAY EVENING
FOR SOUTHWESTERN MICHIGAN.

&&

LAT...LON 4207 8622 4223 8622 4224 8636 4246 8626
      4270 8621 4297 8622 4311 8627 4312 8591
      4321 8591 4320 8579 4277 8578 4277 8555
      4242 8555 4242 8577 4207 8577
TIME...MOT...LOC 1822Z 240DEG 52KT 4270 8659 4220 8658

TJT
Local storm report, May 29, 2:43 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
243 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0237 PM     HAIL             1 W ALLEGAN             42.53N 85.87W
05/29/2011  M0.70 INCH       ALLEGAN            MI   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED MOSTLY PEA SIZED HAIL WITH AN
            OCCASIONAL DIME SIZED.

&&

GWETZEL
Special weather statement, May 29, 3:14 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
314 PM EDT SUN MAY 29 2011

MIZ056>058-064>066-071>073-292015-
ALLEGAN-BARRY-CALHOUN-EATON-IONIA-KALAMAZOO-KENT-OTTAWA-VAN BUREN-
314 PM EDT SUN MAY 29 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO SOUTHWEST LOWER MICHIGAN FROM
HOLLAND SOUTH TO COVERT AND SOUTH HAVEN. IN ADDITION...OTHER STRONG
STORMS EXTEND FROM BURNIPS IN ALLEGAN COUNTY TO MIDDLEVILLE IN BARRY
COUNTY. STORM MOVEMENT IS EAST AT 45 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SOUTH HAVEN...        HOLLAND...            GRAND RAPIDS...
  KALAMAZOO...          IONIA...              BATTLE CREEK...
  HASTINGS...           SAUGATUCK...          ALLEGAN...
  BEECHWOOD...          DECATUR...            BANGOR...
  PAW PAW...            HUDSONVILLE...        LOWELL...
  RICHLAND...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4207 8618 4207 8623 4224 8623 4224 8636
      4225 8637 4246 8626 4258 8623 4264 8624
      4270 8621 4302 8624 4303 8485 4207 8496
      4206 8588
TIME...MOT...LOC 1911Z 256DEG 41KT 4275 8583 4224 8615

DUKE
Local storm report, May 29, 3:25 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT SUN MAY 29 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             GUN LAKE                42.60N 85.52W
05/29/2011  E0.50 INCH       BARRY              MI   BROADCAST MEDIA

            WOOD TV REPORTS 3/8 INCH HAIL WEST SIDE OF GUN LAKE

0258 PM     HAIL             DORR                    42.73N 85.72W
05/29/2011  E0.88 INCH       ALLEGAN            MI   BROADCAST MEDIA

            REPORTED FROM A SPOTTER VIA WOOD TV

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 9:38 PM EDTRiver Flood AdvisoryGRRJackson61 hr
May 29, 11:12 AM EDTFlood WatchGRRAllegan, Barry, Calhoun, Clinton, Eaton, Ingham and 6 more11 hr
May 29, 1:21 PM EDTSpecial Marine WarningGRR84 min
May 29, 1:39 PM EDTSpecial Weather StatementGRRAllegan, Van Buren51 min
May 29, 2:25 PM EDTSpecial Weather StatementGRRAllegan, Ottawa, Van Buren80 min
May 29, 2:38 PM EDTFlash Flood WarningGRRAllegan, Van Buren5 hr
May 29, 2:44 PM EDTSpecial Marine WarningGRR72 min
May 29, 3:14 PM EDTSpecial Weather StatementGRRAllegan, Barry, Calhoun, Ionia, Kalamazoo, Van Buren61 min
May 29, 3:27 PM EDTAreal Flood AdvisoryGRRBarry, Calhoun, Eaton, Ingham, Jackson, Kalamazoo12 hr
May 29, 3:58 PM EDTTornado WarningGRRKalamazoo47 min
May 29, 4:16 PM EDTTornado WarningGRRKalamazoo31 min
May 29, 4:25 PM EDTTornado WarningGRRBarry, Calhoun35 min
May 29, 4:47 PM EDTTornado WarningGRREaton28 min
May 29, 4:54 PM EDTTornado WarningGRRIngham, Jackson51 min
May 29, 5:01 PM EDTAreal Flood AdvisoryGRRClinton12 hr
May 29, 5:50 PM EDTFlash Flood WarningGRRClinton, Eaton, Ingham, Ionia6 hr
May 29, 7:55 PM EDTRiver Flood WarningGRRKent5 days

Nearby

Severe Thunderstorm Warnings in Michigan, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.